Alert archive / Washington / Wind Advisories in 2022
Wind Advisory 28, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 23, 2022, 2:36 PM PST for San Juan County, Washington. It took effect at Dec 24, 2022, 1:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2022, 2:36 PM PST (22:36 UTC)
- In effect from
- Dec 24, 2022, 1:00 AM PST
- Expired
- Dec 24, 2022, 4:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 698 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WWUS76 KSEW 232236 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 236 PM PST Fri Dec 23 2022 WAZ001-503-506-510-515>517-240645- /O.NEW.KSEW.WI.Y.0028.221224T0900Z-221225T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area-Western Strait of Juan De Fuca-North Coast- Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Port Townsend, Clallam Bay, Joyce, Sekiu, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 236 PM PST Fri Dec 23 2022 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST SATURDAY... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County, Admiralty Inlet Area, Western Strait of Juan De Fuca, North Coast and Central Coast. * WHEN...From 1 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
224 WWUS76 KSEW 240649 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1049 PM PST Fri Dec 23 2022 WAZ001-503-506-510-515>517-241500- /O.CON.KSEW.WI.Y.0028.221224T0900Z-221225T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area-Western Strait of Juan De Fuca-North Coast- Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Port Townsend, Clallam Bay, Joyce, Sekiu, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 1049 PM PST Fri Dec 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County, Admiralty Inlet Area, Western Strait of Juan De Fuca, North Coast and Central Coast. * WHEN...From 1 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
762 WWUS76 KSEW 241106 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 306 AM PST Sat Dec 24 2022 WAZ001-503-506-510-515>517-250000- /O.CON.KSEW.WI.Y.0028.000000T0000Z-221225T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area-Western Strait of Juan De Fuca-North Coast- Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Port Townsend, Clallam Bay, Joyce, Sekiu, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 306 AM PST Sat Dec 24 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County, Admiralty Inlet Area, Western Strait of Juan De Fuca, North Coast and Central Coast. * WHEN...From 1 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
319 WWUS76 KSEW 242353 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 353 PM PST Sat Dec 24 2022 WAZ001-503-506-510-515>517-250100- /O.EXP.KSEW.WI.Y.0028.000000T0000Z-221225T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area-Western Strait of Juan De Fuca-North Coast- Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Port Townsend, Clallam Bay, Joyce, Sekiu, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 353 PM PST Sat Dec 24 2022 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... Winds in the advisory area have eased to below criteria. As such, the Wind Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 10:07 AM PST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 23, 10:07 AM PST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1007 AM PST Fri Dec 23 2022
.UPDATE...Stratiform precipitation that brought widespred freezing
rain to area this morning has moved off to the east as of 8 AM.
Widespread showers lingering over the area with temperatures below
freezing for all but the coast as of 8 AM. This means any precip
for those cold areas this morning will still likely fall as snow,
sleet or freezing rain until we warm up. In addition, any ice
that is on the ground will remain a challenge until conditions
warm above freezing which could hold off for many areas -
especially in the north - until this afternoon and possibly
evening for Western Whatcom County. Snow will continue over the
mountains, especially the Cascades with travel over the passes
continuing to be challenging through Saturday.
Minor coastal flooding is possible along the northern Washington
coast today with unusually high tides. The remaining forecast
remains on track with a significant warming trend through the
weekend - and a transition to an Atmospheric River pattern at
times through the Holiday and beyond. This may include breezy to
windy conditions along the coast and Western Whatcom County
Saturday. Please see the aviation and marine sections below for
updates to those forecasts.
&&
.PREV DISCUSSION... /issued 616 AM PST Fri Dec 23 2022/
.SYNOPSIS...A weather system will continue to move across the
region today, bringing widespread wintry precipitation impacts to
western Washington through the morning hours. Precipitation will
gradually transition to rain from south to north this afternoon.
Active weather will continue over the next week as a series of
systems moves across the region and brings warmer temperatures,
widespread rain, and possible river flooding by next week.
.SHORT TERM /TODAY THROUGH SATURDAY/...Freezing rain has arrived
in western Washington and will continue to bring icy conditions to
the region throughout the morning hours. Latest radar imagery
shows the bulk of the precipitation having already cleared the
majority of the Sound this morning and currently pushing into the
Cascades. The exception remains Whatcom county, where a heavier
band of precipitation, currently moving eastward across Vancouver
Island, will likely continue to impact the area over the next 1-2
hours. Additional ice accumulations of around a 0.10 of an inch
will be possible across the area as a result. Showers following
the bulk of precipitation will continue through the remainder of
the day, though expect freezing rain to gradually transition to
rain across the region this afternoon from south to north. Areas
across Whatcom County will be the last to see that transition for
the lowlands. With cold air in place and easterly winds persisting
across the Cascade gaps, can expect any freezing rain impacts to
linger a bit longer across the mountain passes as well. All in
all, conditions are icy out there. It's best to avoid driving if
possible.
In addition to the freezing rain impacts this morning, today will
mark the start of a warming trend in the forecast. Temperatures
this afternoon will slowly warm into the upper 30s and low 40s.
The first in a series of warmer systems will then impact the
region on Saturday, bringing periods of heavy rain to western
Washington. This will pose a whole new set of hazardous weather
impacts to the area, including small stream and urban flooding
potential due to rain-on-snow impacts and the potential for sharp
rises on area rivers. 14
.LONG TERM /SUNDAY THROUGH THURSDAY/...Active weather will
continue through the long term as a series of atmospheric- river
like systems moves across the region. The next system will arrive
Sunday into Monday, with yet another system slated to arrive on
Tuesday. Each system currently looks to bring additional rounds of
heavier rainfall to the region, further elevating the potential
threat of river flooding. Lastly, coastal flooding concerns will
be elevated late this weekend into early next week thanks to the
combination of high astronomical tides and lower atmospheric
pressure, potentially leading to tidal overflow at some locations
along the coast and Sound. The forecast will be refined over the
coming days, so stay tuned for the latest updates. 14
&&
.AVIATION...Freezing rain has been widespread and impactful this
morning, but the heaviest and most widespread amounts have moved
more northeast of the terminals. A light freezing drizzle to showers
will persist elsewhere through the early afternoon with a gradual
rise in temperatures above freezing. KBLI looks to hold on to
freezing rain/drizzle the longest, likely changing over to rain and
drizzle after 21-22Z. Mostly IFR and LIFR conditions thanks the
drizzle, but they should trend more towards IFR to low-end MVFR.
Lowest restrictions are mostly at KPWT so far this morning.
Easterly winds will turn southeasterly through the morning from 5 to
10 knots as the warm front gradually lifts across the area from
south to north.
KSEA...Freezing rain has led to major impacts this morning with up
to a quarter of an inch falling around KSEA. Temperatures are
rising, but still currently sit around 28F. Current forecast shows
surface temperatures rising above freezing around the 20-21Z time
frame. The bulk of the precipitation moved out of the region earlier
this morning , but scattered showers and drizzle will lead to
continued issues through the early afternoon until temperatures
finally rise above freezing. Mostly MVFR ceilings through the day,
but brief periods of IFR visibilities will be possible through the
morning, with a gradual improvement into the afternoon. Scattered
showers and light rain with MVFR ceilings will persist through
tonight. Light south-southeasterly winds through today from 5 to 10
knots.
Davis
&&
.MARINE...Offshore flow and Fraser outflow have been winding down
this morning as the flow turns southerly ahead of the next cold
front system this weekend. Gales across the coastal waters have
started to subside, so have converted the gale warning to a small
craft advisory with the morning update. A lull looks to occur before
the southerly winds pick up later tonight so we may have a brief
period with no advisories early tonight. A series of vigorous
frontal systems will then move through roughly every 24-36 hours
Saturday through Tuesday with additional gales possible at times.
Seas over the Coastal Waters and West Entrance Strait of Juan de
Fuca will build towards 10 feet tonight and Saturday and remain
above 10 feet into the middle of next week.
Davis/Borth
&&
.HYDROLOGY...River flooding is not expected through at least
Saturday. However, a rapid warm-up starting Friday and continuing
into Saturday will likely lead to a transition to rain on existing
snow across most of Western Washington. This could lead to some
urban flooding as the moderate to heavy rain falls on the existing
and lingering snow, especially north of the Seattle metro where the
snowpack is greatest. In addition, rises on many rivers across the
region can be expected with this rain and lowland snowmelt. While
this alone may lead to flooding on more responsive basins, such as
the Skokomish River in Mason County, the larger impact is likely to
prime the rivers to be at a higher flow leading into next week as
several atmospheric river events may affect the region. Additional
heavy rainfall through the weekend and the early part of next week
will bring the potential for additional rivers to approach or reach
flood stage early next week. An ESF is out to highlight these
potential impacts through the next week.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 10 PM PST this evening for San Juan
County-Western Skagit County-Western Whatcom County.
Winter Storm Warning until 7 PM PST this evening for Admiralty
Inlet Area-Bellevue and Vicinity-Bremerton and Vicinity-
Central Coast-East Puget Sound Lowlands-Eastern Strait of
Juan de Fuca-Everett and Vicinity-Hood Canal Area-Lower
Chehalis Valley Area-North Coast-Seattle and Vicinity-
Southwest Interior-Tacoma Area-Western Strait of Juan De
Fuca.
Winter Storm Warning until 10 AM PST Saturday for Olympics-West
Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and
Passes.
Coastal Flood Advisory until 3 PM PST this afternoon for North
Coast.
PZ...Small Craft Advisory until 2 PM PST this afternoon for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 11 AM PST this morning for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 PM PST this afternoon for Admiralty
Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory from 10 PM this evening to 4 AM PST
Saturday for Admiralty Inlet-Northern Inland Waters
Including The San Juan Islands.
Gale Watch from late tonight through Saturday afternoon for
Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory until 7 PM PST this evening for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm.
&&In the hours before
Local storm report, Dec 23, 2:00 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
200 PM PST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM SNOW GLACIER 48.89N 121.95W
12/23/2022 M1.5 INCH WHATCOM WA TRAINED SPOTTER
1.5 INCH OF NEW SNOW OVERNIGHT.
&&
DMLocal storm report, Dec 23, 2:01 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
201 PM PST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FREEZING RAIN 1 WNW GLACIER 48.90N 121.97W
12/23/2022 M0.20 INCH WHATCOM WA TRAINED SPOTTER
0.2 OF ICE ACCUMULATION TRANSITIONED AFTER
SNOWFALL. REPORT FROM SKYWARN WEATHER
SPOTTER.
&&
DMLocal storm report, Dec 23, 2:07 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
207 PM PST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM NON-TSTM WND DMG 1 W GOLD BAR 47.86N 121.71W
12/23/2022 SNOHOMISH WA UTILITY COMPANY
TREES DOWN, POWER OUTAGES ALONG US-2 DUE TO
WINDS.
&&
DMLocal storm report, Dec 23, 2:15 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
215 PM PST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW 2 ENE NEAH BAY 48.37N 124.59W
12/23/2022 M3.0 INCH CLALLAM WA TRAINED SPOTTER
3 INCHES OF SNOW/SLEET. NO FREEZING RAIN.
&&
DMLocal storm report, Dec 23, 2:17 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
217 PM PST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM FREEZING RAIN BELLINGHAM 48.75N 122.49W
12/23/2022 M0.20 INCH WHATCOM WA PUBLIC
.2 INCH OF ICE ACCUMULATION (.75 INCH OF
WINTRY MIX).
&&
DMLocal storm report, Dec 23, 2:36 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
236 PM PST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FREEZING RAIN 1 S FEDERAL WAY 47.30N 122.31W
12/23/2022 M0.30 INCH KING WA PUBLIC
TWITTER REPORT OF 0.3 INCH OF ICE
ACCUMULATION.
&&
DMThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:14 AM PST | Small Craft Advisory | SEW | 8 days | |
| Dec 23, 8:14 AM PST | Coastal Flood Advisory | SEW | 7 hr | |
| Dec 23, 1:37 PM PST | Gale Warning | SEW | 26 hr | |
| Dec 23, 3:25 PM PST | Flood Watch | SEW | Mason, Skagit, Snohomish, Whatcom | 37 hr |
| Dec 23, 3:52 PM PST | Coastal Flood Advisory | SEW | 23 hr |
Nearby
Wind Advisories in Washington, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.